Lung issues may be linked to vaping

Dozenz of cases suspected in the U.S.

Cases of lung damage due to vaping are rising in the U.S.

In one case a teenager, who said he was going through a pod every couple of days, said he felt like he was having a heart attack after taking a puff on an e-cigarette. He wasn’t having a heart attack. When he got to the hospital, doctors realized his right lung had collapsed.

Others have experienced everything from coughing to shortness of breath to fatigue; some also suffered fever and chest pains after vaping.

Most of the illnesses under investigation involve teens and young adults.

The Centers for Disease Control (CDC) is investigating the increasing number of ER visits from young people who vape. That number is at nearly 100 across 14 states.

Additional states have notified the CDC of more possible cases and investigations are ongoing. The CDC, says “there is no conclusive evidence that an infectious disease is causing the illnesses.”

It’s hard to say what is to blame – the devices used to vape or the ingredients. No one device or cartridge is associated with the reported cases of lung disease. However, patients have reported vaping products that contain a variety of substances, including nicotine and THC, as well as using do-it-yourself “home brews.”

The National Academies of Sciences, Engineering and Medicine analyzed numerous studies on the health effects of e-cigarettes and found that in addition to nicotine, most e-cigarette products contain and emit numerous potentially toxic substances” like acetaldehyde, acrolein, diacetyl and formaldehyde, which have all been linked to lung disease. Exposing lungs to these substances could potentially damage the respiratory system or worsen pre-existing lung disease.